Alert archive / Michigan / Tornado Warnings in 2007
Tornado Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 23, 2007, 4:30 PM EDT for Isabella County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2007, 4:30 PM EDT (20:30 UTC)
- Expired
- Aug 23, 2007, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 4:09 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGRR 232031 TORGRR MIC073-232100- /O.NEW.KGRR.TO.W.0006.070823T2030Z-070823T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 PM EDT THU AUG 23 2007 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... ISABELLA COUNTY IN CENTRAL MICHIGAN * UNTIL 500 PM EDT * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THNUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED OVER SHEPHERD...OR ABOUT 6 MILES SOUTHEAST OF MOUNT PLEASANT...AND MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL MOVE THROUGH COE TOWNSHIP NEAR SHEPHERD BEFORE EXITING ISABELLA COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4349 8485 4349 8466 4353 8463 4369 8464 $$ 93
1 follow-up statement
000 WWUS53 KGRR 232052 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 452 PM EDT THU AUG 23 2007 MIC073-232102- /O.EXP.KGRR.TO.W.0006.000000T0000Z-070823T2100Z/ ISABELLA MI- 452 PM EDT THU AUG 23 2007 ...THE TORNADO WARNING FOR ISABELLA COUNTY WILL BE ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4349 8485 4349 8466 4353 8463 4369 8464 $$ DUKE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:30 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 23, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT THU AUG 23 2007 LATEST UPDATE...ALL SECTIONS BUT LONG TERM AND AVIATION... .SYNOPSIS...(330 PM EDT THU AUG 23 2007) ROUNDS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH FRIDAY NIGHT ACROSS THE SOUTHERN GREAT LAKES REGION. A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE AREA...WITH LOW PRESSURE CENTERS RIDING ALONG THE FRONT. THE AREAS OF LOW PRESSURE TOUCH OFF SHOWERS AND STORMS AS THEY MOVE THROUGH. SEVERE WEATHER IS VERY POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT. WINDS IN EXCESS OF 65 MPH WILL BE POSSIBLE AS WELL AS HEAVY RAIN. SKYWARN SPOTTER ACTIVATION APPEARS LIKELY. && .SHORT TERM... (330 PM EDT THU AUG 23 2007) STORMS ARE ALREADY FIRING TO THE NORTH OF GRAND RAPIDS ON WHAT APPEARS TO BE A TAIL OF VORTICITY FROM EARLIER CONVECTION. IN ADDITION...SEVERE THUNDERSTORMS ARE PROGRESSING ENE FROM NORTHERN ILLINOIS. SIGNIFICANT DAMAGE/WINDS ARE NOTED IN THE LSR/S OUT OF THE CENTRAL ILLINOIS OFFICE (CHILSRILX)...WITH ESTIMATED 100 MPH WINDS AND SEMI TRUCKS BLOWN OVER. SIGNIFICANT WINDS...REMAIN LIKELY WITH THE ACTIVITY THIS AFTERNOON AND EVENING...ESPECIALLY THE CONVECTION MOVING TOWARD SOUTHWEST LOWER MICHIGAN OUT OF NORTHERN ILLINOIS. MEAN LAYER CAPE VALUES OVER SOUTHERN LOWER MICHIGAN ARE RISING TOWARD 2000 J/KG WITH LI/S DROPPING TO -6 C. ADDITIONAL STORMS WILL BE POSSIBLE TONIGHT IN THE WAKE OF THIS EVENING/S CONVECTION AS LOW LEVEL BOUNDARIES ABOUND. GFS HAS ANOTHER 850MB LLJ MAX DIRECTED AT SOUTHWEST LOWER MICHIGAN TOWARD 12Z...SO WE COULD HAVE ANOTHER ROUND LATE. FRIDAY AND FRIDAY NIGHT ANOTHER WAVE OF LOW PRESSURE MOVES ALONG THE FRONT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. FORECAST AREA REMAINS IN A SLIGHT RISK FOR SEVERE STORMS IN THIS TIME FRAME. SATURDAY AND SATURDAY NIGHT SHOULD BE MUCH QUIETER...AS THE COLD FRONT SETTLES SOUTH OF THE AREA AND ALLOWS COOLER...DRIER AIR TO FILTER INTO THE REGION. && .LONG TERM... (254 PM EDT THU AUG 23 2007) DIDN/T MAKE WHOLESALE CHANGES TO THE GRIDS. DRY WX EXPECTED UNTIL TUESDAY WHEN THE NEXT FRONTAL BOUNDARY MOVES THROUGH. NEAR SEASONAL TEMPS EXPECTED. && .AVIATION...(254 AM EDT THU AUG 23 2007 ) VFR CONDITIONS THIS AFTERNOON WILL CHANGE DRASTICALLY AS SEVERE STORMS MOVE INTO THE CWA BY 23Z. MVFR/IFR CONDITIONS ARE POSSIBLE ALONG WITH STRONG WINDS WITH THESE STORMS. OVERNIGHT...MVFR VISIBILITIES EXPECTED WITH LINGERING SHOWERS. && .MARINE... (330 PM EDT THU AUG 23 2007) MAINTAINED THE SMALL CRAFT ADVISORY NORTH OF HOLLAND AS SOUTHWEST WINDS INCREASE THIS EVENING. STORMS THIS EVENING WILL LOCALLY INCREASE WIND AND WAVES AS WELL. && .HYDROLOGY... (330 PM EDT THU AUG 23 2007) ALL AREA RIVERS REMAIN HIGHER THAN NORMAL..BUT ARE FOR THE MOST PART WELL BELOW FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED TONIGHT THROUGH FRIDAY NIGHT. PRECIPTABLE WATER VALUES REMAIN IN EXCESS OF 2.00 INCHES INTO FRIDAY NIGHT...SO STORMS SHOULD BE EFFICIENT HEAVY RAIN PRODUCERS. THINKING IS NOW THAT WE WILL BE ABLE TO ABSORB A GOOD DEAL OF THE RAIN...BUT WE WILL BE MONITORING RIVER LEVELS AN AREAL FLOODING POTENTIAL AS WELL. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY NEARSHORE WATERS OF LAKE MI FROM HOLLAND TO MANISTEE FROM 8 PM TONIGHT THROUGH 10 AM FRIDAY. && SYNOPSIS: DUKE SHORT TERM: DUKE LONG TERM: 93 AVIATION: 93 MARINE: DUKE HYDROLOGY: DUKE
Hazardous weather outlook, Aug 23, 12:38 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1238 PM EDT THU AUG 23 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1238 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STORMS ARE EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN FROM THE SOUTHWEST THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING A SIGNIFICANT THREAT. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE AREA IN A MODERATE RISK FOR SEVERE STORMS. THE MOST LIKELY TIME FRAME FOR STORMS WILL BE BETWEEN 500 PM AND MIDNIGHT. STORM MOVEMENT WILL BE RACING OFF TO THE NORTHEAST AT 45 TO 50 MPH. STRONG...DAMAGING WINDS WILL BE THE MAIN THREAT FROM STORMS LATE THIS AFTERNOON AND EVENING...WITH GUSTS IN EXCESS OF 65 MPH POSSIBLE. HEAVY RAIN WILL BE A SIGNIFICANT THREAT AS WELL WITH A TROPICAL AIRMASS IN PLACE. SOME HAIL IS POSSIBLE WITH THE STRONGEST STORMS...BUT MUCH OF IT SHOULD REMAIN BELOW SEVERE LEVELS...HALF INCH OR LESS IN DIAMETER. HEAT INDICES OF 95 TO 100 ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AS AN ACTIVE FRONTAL BOUNDARY REMAINS STALLED FROM MICHIGAN SOUTHWEST TO THE CENTRAL PLAINS. SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE TO BE A THREAT. THE FRONTAL BOUNDARY WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING THE DAY SATURDAY...AND A STRETCH OF DRY WEATHER WILL FOLLOW FOR SUNDAY THROUGH TUESDAY. THE NEXT CHANCE OF STORMS WILL RETURN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE HIGHLY LIKELY LATER THIS AFTERNOON AND EVENING. LMZ844>849-240830- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 1238 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES ON LAKE MICHIGAN ARE EXPECTED TO BUILD TO 3 TO 5 FEET TONIGHT NORTH OF HOLLAND. THERE MAY BE SOME AREAS OF FOG AND HAZE DUE TO THE VERY HUMID AIR MASS. ROUNDS OF THUNDERSTORMS WILL AFFECT LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. STORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO CONTAIN STRONG DAMAGING WIND GUSTS. GUSTS IN EXCESS OF 65 MPH ARE CERTAINLY POSSIBLE ALONG WITH TORRENTIAL RAINFALL. STORM MOVEMENT TODAY AND TONIGHT WILL BE NORTHEAST AT 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AS AN ACTIVE FRONTAL BOUNDARY REMAINS STALLED FROM MICHIGAN SOUTHWEST TO THE CENTRAL PLAINS. SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE TO BE A THREAT. THE FRONTAL BOUNDARY WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING THE DAY SATURDAY...AND A STRETCH OF DRY WEATHER WILL FOLLOW FOR SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE HIGHLY LIKELY LATER THIS AFTERNOON AND EVENING. MEADE DUKE
In the hours before
Local storm report, Aug 23, 11:51 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG DALTON 43.32N 86.26W
08/22/2007 MUSKEGON MI EMERGENCY MNGR
FULLY GROWN OAK TREES REPORTED DOWN ON SOME HOUSES IN
FRUITLAND AND DALTON TOWNSHIPS. SOME TREES REPORTED TO BE
18 INCHES IN DIAMETER.
&&
BHOVINGLocal storm report, Aug 23, 12:23 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1223 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 2 E BELDING 43.10N 85.19W
08/22/2007 E0.75 INCH IONIA MI PUBLIC
PENNY SIZE HAIL.
&&
BHOVINGLocal storm report, Aug 23, 3:10 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG BELDING 43.10N 85.23W
08/22/2007 IONIA MI FIRE DEPT/RESCUE
DOZENS OF TREES REPORTED DOWN AROUND THE BELDING AREA.
&&
BHOVINGLocal storm report, Aug 23, 3:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 2 W EDMORE 43.41N 85.08W
08/23/2007 MONTCALM MI TRAINED SPOTTER
SOME ROTATION WAS NOTED AROUND THE SIX LAKES AREA WEST OF
EDMORE.
&&
BHOVINGSpecial weather statement, Aug 23, 4:15 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EDT THU AUG 23 2007 MIZ052-232045- GRATIOT- 415 PM EDT THU AUG 23 2007 ...SPECIAL WEATHER STATEMENT... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ALMA...MOVING EAST AT 35 MPH. FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE...ALMA AND ST. LOUIS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4344 8482 4332 8480 4337 8451 4345 8455 93
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:07 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 38 min |
| Aug 22, 8:31 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 44 min |
| Aug 22, 8:41 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 49 min |
| Aug 22, 8:50 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 40 min |
| Aug 22, 9:26 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 64 min |
| Aug 22, 9:33 PM EDT | Special Weather Statement | GRR | Clinton | 27 min |
| Aug 22, 9:48 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 72 min |
| Aug 23, 1:28 AM EDT | Special Weather Statement | GRR | Van Buren | 62 min |
| Aug 23, 2:19 AM EDT | Special Weather Statement | GRR | Kalamazoo | 56 min |
| Aug 23, 2:56 AM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 64 min |
| Aug 23, 3:55 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 35 min |
| Aug 23, 4:04 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 41 min |
| Aug 23, 3:32 PM EDT | Tornado Warning | GRR | Isabella, Mecosta, Montcalm | 58 min |
| Aug 23, 4:15 PM EDT | Special Weather Statement | GRR | Gratiot | 30 min |
| Aug 23, 4:24 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 28 min |
| Aug 23, 4:50 PM EDT | Special Marine Warning | GRR | 85 min | |
| Aug 23, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 88 min |
| Aug 23, 5:57 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 69 min |
| Aug 23, 6:15 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent | 60 min |
| Aug 23, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ionia | 67 min |
| Aug 23, 6:53 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham, Jackson | 65 min |
| Aug 23, 7:11 PM EDT | Special Weather Statement | GRR | Gratiot, Montcalm | 64 min |
| Aug 23, 7:31 PM EDT | Special Marine Warning | GRR | 89 min |
Nearby
Tornado Warnings in Michigan, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.